Caffeine use and withdrawal can cause headaches, heart arrhythmias and increased blood pressure in children and teenagers, according to a study published in the journal Pediatrics in Review.
Younger people have a lower tolerance for caffeine and could experience ill effects sooner than adults typically would, even with lower amounts of the substance. Doses of caffeine as small as 80 to 100 milligrams can cause withdrawal symptoms when it is cut off.
“A couple sodas a day is even too much for the average kid,” said Dr. Ebo Kwabena Blankson, the pediatrician author of the story.
Products like energy drinks are especially dangerous for children as they are estimated to contain 200 to 250 milligrams of caffeine with unlisted additives. Not surprisingly, most life-threatening conditions resulting from “caffeine toxicities” occur when teenagers mix energy drinks with alcohol.
“What alcohol does is accelerate the effects of caffeine and block the awareness of alcohol,” said Dr. Kanny Grewal, a cardiologist at OhioHealth. “And that leads to more abuse.” Read the full details here:
Teenagers, caffeine don’t mix, doctors say
While the typical heart has one to three irregular beats per minute, caffeine use can increase these irregular beats up to six per minute.
If you or someone you love has been injured by a defective product, drug, or malpractice, call the professionals at Crandall & Pera Law for a free case evaluation.